Intraocular Hemorrhage After Intra-Arterial Chemotherapy for Retinoblastoma in Sickle Cell Trait
David H Abramson*, 1, Brian P Marr1, Scott E Brodie2, Ira J Dunkel3, Amy Lin4, Robert Folberg5, Y. Pierre Gobin6
1 Ophthalmic Oncology Service, Memorial Sloan-Kettering Cancer Center, New York, USA
2 Department of Ophthalmology, Mount. Sinai School of Medicine, New York, USA
3 Department of Pediatrics, Memorial Sloan-Kettering Cancer Center, New York, USA
4 Department of Pathology, University of Illinois, Chicago, IL, USA
5 Departments of Biomedical Sciences, Ophthalmology, and Pathology, Oakland University William Beaumont School of Medicine, Rochester, MI-, USA
6 Interventional Neuroradiology Service, Departments of Neurosurgery, Neurology and Radiology, Weill Cornell Medical College, New York, USA
Massive intraocular hemorrhage developed in a child with advanced unilateral retinoblastoma after intrarterial treatment with Melphalan and Topotecan. The child tested positive for sickle cell trait. Sickle cell trait may predispose such children to slower vascular transit time, hypoxia, sickling and vascular occlusion caused by catheter induced decreased flow. Enucleation confirmed the ultrasound and selective angiogram findings in addition to a completely calcified tumor. Clinicians should be on the lookout for the association of sickle-cell disease/trait and intraocular hemorrhages after intraarterial chemotherapy to fully understand its clinical significance.
open-access license: This is an open access article licensed under the terms of the Creative Commons Attribution Non-Commercial License (http: //creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
* Address correspondence to this author at the Ophthalmic Oncology Service, Memorial Sloan-Kettering Cancer Center, 70 East 66th Street, New York, NY 10021, USA; Tel: 212-744-1700; Fax: 212-734-2553; E-mail: firstname.lastname@example.org